JAPhA study demonstrates cardiotoxicity associated with loperamide abuse and misuse

JAPhA article suggests high doses of loperamide are associated with adverse events

Research using the FDA postmarketing drug safety surveillance system provides evidence to suggest that high doses of loperamide are associated with TdP and other serious cardiac events.

Loperamide, a commonly used antidiarrheal agent available by prescription, rarely causes adverse events when taken at FDA-approved doses.  Serious adverse events have been associated, however, with higher-than-recommended doses of loperamide. To identify and characterize these adverse events, researchers at the FDA’s Center for Drug Evaluation and Research in Silver Spring, MD, searched the Food and Drug Administration Adverse Event Reporting System (FAERS) database for postmarketing reports of serious cardiac adverse events associated with loperamide use from December 28, 1976 (its US drug approval date) through December 14, 2015. They also conducted searches using Google Scholar and Pubmed to identify published reports of cardiotoxicity associated with loperamide use published through February 11, 2016.

In the study, published online in the Journal of the American Pharmacists Association, the researchers identified 48 cases of serious cardiac adverse events association with loperamide use. The most frequently reported events were syncope (24 cases), cardiac arrest (13 cases), QT-interval prolongation (13 cases), ventricular tachycardia (10 cases), and TdP (7 cases). Ten cases resulted in death. Drug abuse (22 cases) and treatment of diarrhea (17 cases) were the most common causes of loperamide use. Thirteen of the 22 drug abuse cases reported using loperamide for euphoric or analgesic effects.

The study authors conclude that it is important for both clinicians and patients to be aware of the potential risk of high doses of loperamide because prompt therapy and discontinuation of the drug are often essential to management and prevention of loperamide-induced cardiac arrhythmias.